What is Harm Reduction?
A set of compassionate and pragmatic approaches for reducing hard associated with high-risk behaviours and improving quality of life.
The following information is guidelines and safe practices for recognizing signs of overdose, how to respond with a naloxone kit and how to administer.
Reminder: Naloxone is an opioid antagonist. It is used in the treatment of opioid toxicity. It counters and blocks the unwanted effects of opioid overdose. It will not be effective in reversing overdoses of other drugs such as:
- psychostimulants (cocaine, amphetamines, or methylphenidate)
Signs of Overdose
- Unresponsive to voice, pain, or touch such as firmly rubbing the middle of the chest
- Breathing slowly, erratically, or not at all
- Limp body
- Pale, ashen, or cold skin
- Snoring or gurgling sounds
Once you have recognized the signs of an overdose the next is to follow the Overdose Response Steps below
Overdose Response Steps
- Shout and Shake – shake their shoulders, call their name
- Call 9-1-1 and put them on speakerphone. They will help go through the steps with you
- Administer Naloxone – The naloxone kit will have step-by-step instructions on how to administer
- Start CPR
- Assess the situation – if there is no improvement in 2-3 minutes administer the second dose, stay on the phone with 9-1-1 they will help and advise
How to Administer Naloxone
- After confirming signs of overdose and calling 911 open Naloxone Kit
- One spray into nostril, inject one vial into arm, or leg of the individual. (You do not need to remove clothing, but you should attempt to find the most muscular area to inject)
- Store needle safely to dispose of later and wait to see how the individual responds
- If there is no response after two to three minutes, administer second dose
Where to get a Naloxone Kit?
- Shoppers Drug Mart
- Some community centres
- Harm Reduction Sites
You can use this site to find the closest available kits to you
The Works can deliver a kit to you if you call 416-392-0521 – Text not accepted
- Monday to Saturday 4:30pm-6:30pm call to place order
- Monday to Saturday 6:30pm-11:30pm order delivery made
South Riverdale Community Health Centre – Mobile Outreach 416-451-1951 (call or text)
- Monday to Friday 6pm – 12am
- Saturday and Sunday 12pm-12am
Things to keep in mind
- Once you have recognized signs of an overdose call 9-1-1 immediately
- Follow instructions from Naloxone Kit and advisement from 9-1-1 operator
- Once you have administered naloxone the individual will be put into withdrawal and may become angry or agitated. It is important to remember that the individual will appear sober, but the naloxone is a short-term and not intended to be a substitute for professional medical
- Reminder: the use of naloxone brings them right out of the high into withdrawal and it only lasts about 15 minutes and then they go right back into overdose, so you need to call an ambulance before you administer
- The individual may attempt to leave after the dose, and you need to remind them they need to stay put and wait for the ambulance to
For additional information regarding Naloxone including videos of how to administer check out these resources!